Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS La Crosse, WI

July 16, 1997Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 1997, 6:10 PM CDT for Juneau County, Monroe County, Wisconsin. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 6:10 PM CDT (23:10 UTC)
Expired
Jul 16, 1997, 7:15 PM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 67 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:30 PM CDTHail 0.75Kendall, WI
Jul 16, 6:45 PM CDTHail 0.75Elroy, WI
Jul 16, 6:45 PM CDTHail 1Elroy, WI
Jul 16, 6:50 PM CDTHail 1.75Mauston, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 162312 RRA
SVRLSE
WIC057-081-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHEASTERN MONROE COUNTY - WEST CENTRAL WISCONSIN
    SOUTHERN JUNEAU COUNTY - CENTRAL WISCONSIN

* UNTIL 715 PM CDT
 
* SOME LOCATIONS AFFECTED
    KENDALL
    GLENDALE
    MAUSTON
    ELROY

* AT 611 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 45 MILES EAST OF LA CROSSE OR NEAR KENDALL.
  THE STORM WAS MOVING EAST AT 25 MPH.

* THE STORM WILL BE NEAR ELROY BY 620 PM AND MAUSTON BY 630 PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMSCAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A
STRONG BUILDING.

RACY/SWERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT WED JUL 16 1997

THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT.

AT 17Z...VISIBLE SATELLITE IMAGERY SHOWED AREAS OF CLOUDS OVER PORTIONS
OF THE DAKOTAS...NORTHERN MINNESOTA AND NORTHERN WISCONSIN...SEVERAL
BOUNDARIES CAN ALSO BE SEEN JUST OUTSIDE OF THE FORECAST AREA IN THE
CLOUD FIELD. DEWPOINTS ACROSS THE FORECAST AREA RANGE FROM 70 IN CENTRAL
WISCONSIN TO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. LATEST SURFACE OBSERVATIONS THE MAIN SURFACE TROUGH EXTENDING
FROM NORTHEAST NORTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER
SURFACE TROUGH APPARENTLY BEING INDUCED BY AN UPPER LEVEL WAVE EXTENDS
FROM NORTHEAST MINNESOTA TO SOUTHWEST MINNESOTA AND WAS MOVING TO THE
EAST.

12Z ETA/NGM FORECAST SOUNDINGS MODIFIED FOR THE ACTUAL LOW LEVEL
DEWPOINTS YIELD CAPES IN THE 5000 TO 6500 J/KG RANGE ACROSS THE
FORECAST AREA TONIGHT. ETA HELICITY VALUES GENERALLY IN THE 100 TO 180
RANGE DURING THE NIGHT WITH THE GREATEST SHEAR IN NORTHERN SECTIONS OF
THE FORECAST AREA.  ETA HAS STRONG DIVERGENCE AT 250 MB AT 06Z OVER
SOUTHEAST MINNESOTA BUT APPEARS TO BE CONVECTIVELY INDUCED.

WITH AMPLE AVAILABLE ENERGY AND SOME BOUNDARIES TO FOCUS ON NORTH OF
THE FORECAST AREA EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND
ORGANAIZE.  NORTHWESTERLY FLOW ALOFT SHOULD MOVE CONVECTIVE ACTIVITY
INTO THE FORECAST AREA DURING THE EVENING AND EXPECT SOME STORMS TO
BECOME SEVERE.  FREEZING LEVELS ARE HIGH AT 14500 FEET BUT WITH THE
VERY UNSTABLE AIR EXPECT SOME HAIL IN THESE STORMS ALONG WITH DAMAGING
WINDS IN THE NORTHERN HALF OF THE AREA.

NELSON

In the hours before

Special weather statement, Jul 16, 1:54 PM CDT, 4 hours 16 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-
061-170100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT WED JUL 16 1997

...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE
AREA...

THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA
CROSSE-MANKATO LINE AND WEST OF A CAMP DOUGLAS-CHIPPEWA
FALLS LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE
REMAINDER OF WESTERN CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA.

THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH
CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS
AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER
AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS AND FRIENDSHIP
WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO
OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF
BALLS AND WIND GUSTS TO 70 MPH.

VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON.  AN UPPER
AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST
AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF
THE WEATHER SITUATION AS THEY MAY NEED TO ACTIVATED.

RACY
Special weather statement, Jul 16, 1:55 PM CDT, 4 hours 15 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-
061-170100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT WED JUL 16 1997

...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE
AREA...

THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA
CROSSE-MANKATO LINE AND WEST OF A CAMP DOUGLAS-CHIPPEWA
FALLS LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE
REMAINDER OF WESTERN CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA.

THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH
CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS
AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER
AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS AND FRIENDSHIP
WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO
OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF
BALLS AND WIND GUSTS TO 70 MPH.

VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON.  AN UPPER
AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST
AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF
THE WEATHER SITUATION AS THEY 0MAY NEED TO ACTIVATED.

RACY
Special weather statement, Jul 16, 2:35 PM CDT, 3 hours 35 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-
061-IAZ008>011-018-019-029-030-170100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT WED JUL 16 1997

...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE
AREA...

THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA
CROSSE-MANKATO LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE
REMAINDER OF WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH
CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS
AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER
AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER
FALLS...FRIENDSHIP...CHARLES CITY...LANCASTER WILL SEE THE SEVERE
WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT
APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70
MPH.

VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON.  AN UPPER
AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST
AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF
THE WEATHER SITUATION AS THEY MAY NEED TO ACTIVATED.

RACY

CORRECTED TO ADD SLIGHT RISK FURTHER SOUTH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:44 PM CDTSevere Thunderstorm WarningARXTaylor61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.